caret icon Back to all discussions

Crohn's Disease

Hi, I'm new to forums so hope I'm doing this right🤔. I'm hoping somebody could help me after a colonoscopy I found that my Crohn's is active again, my gastro doctor would like to start me on Azathioprine. Has anybody got any advice on taking it and any side effects.
Thank you

  1. Hi! You are doing great this is exactly how you start a question. I'm so sorry that your Crohn's is active again. I have been on Azathioprine and my experience wasn't great. But I have heard so many others hit remission with it. We all react differently to meds so just because it doesn't work for someone doesn't mean it won't work for you. For me, I just immediately didn't do well with it. It actually gave me drug induced fevers. The beginning symptoms were runny nose and the start of what seemed like a cold. Then progressed into bad fever and I felt overall really terrible. I told my GI and she immediately took me off. I felt better about after a month or so. She then put me on Xeljanz which has worked amazing for me and I am very close to remission. Again, I am not trying to scare you. Just sharing my experience and this may not happen to you at all ♡ -Elizabeth (team member)

    1. Thank you for replying. This is my first bad flare of Crohn's that I have had, I have had others but not like this. I have been very lucky really as this is the only intervention I have needed since having surgery in 2002 so Im hoping medication will help if not I'm told surgery is next with a colostomy which is not the end of the world.

    2. I hear you. I hope this med will be able to help you and stabilize you. And you are right, a colostomy is not the end of the world, as many thrive with it and find that their quality of life greatly improves. However, before going that route, is your doctor offering at least another medication to try? There are so many out there. Here is an article that goes over med options: https://inflammatoryboweldisease.net/treatment/medications I hope this helps some. Best, Elizabeth (team member)

  2. My advice would simply to be to ensure you wear a high factor sunscreen.
    Everyone reacts differently to medications. Personally, I had no side effects with Azathioprine whatsoever.
    I hope you begin to feel an improvement soon!
    - Sahara (team member)

    or create an account to reply.